Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 53, NWS Newport/Morehead City, NC

October 7, 2022Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 7, 2022, 8:37 PM EDT for Dare County, North Carolina. It took effect at Oct 8, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2022, 8:37 PM EDT (00:37 UTC)
In effect from
Oct 8, 2022, 8:00 AM EDT
Expired
Oct 8, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WHUS42 KMHX 080037
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
837 PM EDT Fri Oct 7 2022

NCZ203-205-081245-
/O.NEW.KMHX.BH.S.0053.221008T1100Z-221009T0000Z/
Northern Outer Banks-Hatteras Island-
837 PM EDT Fri Oct 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 7 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1 pm tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
2 follow-up statements
377 
WHUS42 KMHX 080701
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
301 AM EDT Sat Oct 8 2022

NCZ203-205-082215-
/O.EXT.KMHX.BH.S.0053.221008T1200Z-221009T0000Z/
Northern Outer Banks-Hatteras Island-
301 AM EDT Sat Oct 8 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1 PM this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
300 
WHUS42 KMHX 081540
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1140 AM EDT Sat Oct 8 2022

NCZ203-205-090000-
/O.CON.KMHX.BH.S.0053.000000T0000Z-221009T0000Z/
Northern Outer Banks-Hatteras Island-
1140 AM EDT Sat Oct 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1 PM this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 7, 7:00 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 7, 7:00 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Fri Oct 7 2022

.SYNOPSIS...
A cold front with limited moisture crosses the area tonight
bringing a brief period of gusty winds Saturday morning. Another
ridge of high pressure then builds over the area later this
weekend into midweek next week. A stronger cold front is then
possible late in the week.

&&

.NEAR TERM /Through Tonight/...
As of 7 PM Fri...No big changes with eve update. Mild temps in
the upper 60s to low 70s as area remains in the warm sectore
ahead of approaching cold front.

Prev disc... As of 3 PM Fri...Mild evening in store moderate SW
winds prevail ahead of an approaching cold front. This cold
front will cross the area quickly late tonight through early
Saturday morning, but with limited moisture in place ahead of
the front a dry forecast prevails. Breezy N winds develop behind
the front with temps and dew points dropping quickly across the
Hwy 64/264 corridor through the pre-dawn hours.

&&

.SHORT TERM /SATURDAY/...
As of 3 PM Fri...Cold air advection is the name of the game for
Saturday with breezy north winds bringing much more fall-like
weather. Drier low level air will keep a dry forecast in place,
with only some cirrus possible inland but still ample sunshine.
Closer to the coast, more moisture will be in place, so more low
level cloud cover is expected, with overcast skies possible for
much of the day for the Outer and Inner Banks.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 PM Fri...High pressure will build over the area this
into the middle of next week. Another cold front will approach
late next week, currently progged to move through Thursday night
and Friday.

Saturday Night through Wednesday...High pressure builds in
through mid week, producing dry weather and cooler temps for the
weekend. Highs in the mid 60s to low 70s Sunday, warming back
into the 70s next week. Continued to go below guidance Sun
night, with lows dropping into the low/mid 40s inland and upper
40s/50s along the coast, then grad warming next week.

Thursday and Friday...High pressure will shift off the coast
ahead of an approaching front, which is currently progged to
push through the area Thursday night and Friday. This marks the
best chances for precip during the period, and will cap pops at
low chance for now.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 7 PM Fri...A cold front will quickly cross the area late
tonight through early Saturday morning, but limited moisture in
place ahead of this front will preclude and significant chance
of ceilings restrictions at the terminals, though several hours
of MVFR ceilings are possible east of the terminals. VFR
continues Saturday with breezy nrly winds through the day.

LONG TERM /Saturday Night through Wednesday/...
As of 245 PM Fri...High pressure builds in through the middle
of next week resulting in prevailing VFR conditions.

&&

.MARINE...
SHORT TERM /through Saturday/...
As of 245 AM Fri...Moderate SW winds prevail over the waters this
evening ahead of a cold front that will quickly cross the
waters from north to south early Saturday morning. Winds turn N
behind the front and become Gusty, especially near and north of
Cape Hatteras, where gusts to 25 kt are expected for much of the
day Saturday, with SCAs in effect accordingly. South of Cape
Hatteras, winds will likely peak around 20 kt Saturday, though
occasional gusts to 25 kt are possible, especially over the
warmer coastal waters beyond 10 nm east of Cape Lookout. Seas
quickly increase from 2-3 ft this evening to 3-5 ft by Saturday
morning in quickly building wind swell, with 6 ft seas expected
mainly beyond 10 nm east of the Outer Banks near and north of
Cape Hatteras.

LONG TERM /Saturday Night through Wednesday/...
As of 3 PM Fri...High pressure builds in later Saturday through
the middle of next week. Winds and seas gradually diminish late
afternoon and early evening Sunday, with moderate NE winds
continuing Sat night into early Sunday. NE/ENE winds 5-15 kt for
Mon, becoming more NEly 10-15 kt Tue. Seas 2-4 ft Sun through
Tue.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 5 AM to 3 PM EDT Saturday for AMZ131-
     230-231.
     Small Craft Advisory from 8 AM to 5 PM EDT Saturday for AMZ135.
     Small Craft Advisory from 5 AM to 5 PM EDT Saturday for AMZ150.
     Small Craft Advisory from 8 AM to 6 PM EDT Saturday for AMZ152-
     154.

&&

SYNOPSIS...MHX
NEAR TERM...TL/CB
SHORT TERM...CB
LONG TERM...RM
AVIATION...RM/TL
MARINE...RM/CB
Hazardous weather outlook, Oct 7, 8:36 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
836 PM EDT Fri Oct 7 2022

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-090045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
836 PM EDT Fri Oct 7 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-090045-
Northern Outer Banks-Hatteras Island-
836 PM EDT Fri Oct 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY THROUGH
SATURDAY EVENING NORTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.